Cardiac arrest drugs and pupils

Although not predictive immediately post-cardiac arrest in the emergency department, dilated unreactive pupils two or three days later on the ICU may indicate a hopeless prognosis. We know from our experience with adrenaline (epinephrine) infusions that this drug does not prevent pupils from reacting to light, but what about atropine?

A letter by Dr Sophie MacDougall-Davis in Resuscitation describes a 66 year old male patient admitted to the ICU after an intraoperative PEA arrest during which he received 3 mg intravenous atropine. Post arrest and post anaesthesia he was awake with no neurological deficit, but eight hours after the cardiac arrest his pupils remained fixed and dilated, and were dilated with only a very slight reaction the next morning and remained sluggish at forty-eight hours, normalising at seventy-two hours. A possible reason for its prolonged action may be uptake of atropine from the plasma into the aqueous humor of the eye, followed by its slow release.

Dr MacDougall-Davis cautions:

When assessing pupils in comatose cardiac arrest survivors, the potential for atropine to have a prolonged effect on pupil size and reactivity should be considered.

Atropine, fixed dilated pupils and prognostication following cardiac arrest
Resuscitation. 2011 Feb;82(2):232